Q. I want to have my nose done, but I’m petrified because the last time I had general anesthesia I had terrible nausea and vomiting. Is there anything I can do or talk to the anesthesiologist to improve my experience?
A. You are not alone. Some people have had terrible experiences with general anesthesia and are afraid to go under again. There are many new anesthetics that can cause less nausea and vomiting, as well as new techniques.
Patients who have a greater risk of nausea and vomiting include women, those who have a history of motion sickness and having narcotics used during surgery. The type of surgery you’re having can also be a factor, and nonsmokers tend to have more nausea and vomiting than smokers.
When you tell your anesthesiologist that you’ve had a problem in the past, there are several options she or he can use. For one, using Decadron, a steroid, and Zofran, a drug used to prevent vomiting, during surgery will help a lot.
In addition, your anesthesiologist will likely keep you well hydrated during the procedure to prevent you from becoming dehydrated, which increases your risk of vomiting.
An anesthesiologist will also often use a technique known as TIVA. TIVA is Total Intravenous Anesthesia that is done with Propofol (of Michael Jackson fame ) and Remifentanil. These drugs allow for the anesthesiologist to give you general anesthesia without gas.
We have had many patients who have used this technique with little to no nausea or vomiting. TIVA allows you to be asleep with no pain and no recollection of your surgery.
Using these techniques, along with other minor tweaks, will allow you to undergo your surgery and have an unremarkable post-op course.
Carlos Wolf is a clinical assistant professor at FIU Herbert Wertheim School of Medicine and a partner in Miami Plastic Surgery. Follow him on Instagram @Carloswolfmd.